Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 47, NWS Jackson, KY

April 28, 2002Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2002, 5:32 PM EDT for Pike County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2002, 5:32 PM EDT (21:32 UTC)
Expired
Apr 28, 2002, 5:50 PM EDT
In force
18 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 5:00 PM EDTSevere Thunderstorm WatchSPC4 hr
Apr 28, 5:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-448 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

010 
WUUS53 KJKL 282132
SVRJKL
KYC195-282150-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
529 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PIKE COUNTY

* UNTIL 550 PM EDT

* AT 529 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER FISHTRAP
  LAKE...OR  9 MILES EAST OF PIKEVILLE...MOVING EAST AT 50 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO 
GROUND LIGHTNING.

THIS SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING TORNADOES WITH 
LITTLE OR NO WARNING. MOVE TO A PLACE OF SAFETY SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST 
OFFICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY
EVENING FOR EASTERN KENTUCKY.

LAT...LON 3752 8237 3740 8242 3734 8224 3749 8203

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:30 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 28, 4:30 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
430 PM EDT SUN APR 28 2002

ROUND TWO OF THE SQUALL LINES HAVE PASSED THRU AND WE ARE IN THE
LULL JUST PRIOR TO FNTL PASSAGE. AT 19Z FNT EXTENDED FROM PIT TO PKB
TO HOP TO LIT. HAVE NOT HAD MUCH CHANCE TO LOOK AT MODELS OR READ
DISCUSSIONS. ALTHOUGH THE PMD SUGGESTS AN AVN/ETA COMPROMISE IS BEST
FOR NOW. IN ANY CASE THE NEAR TERM LOOKS DRY WITH ANOTHER ROUND DUE
IN ON TUE. CURRENT FCST HAS THIS COVERED AND HAVE ADDED DAY 7. WX
ALSO LOOKS DRY FROM EARLY FRI THRU THE WEEKEND.

WILL ISSUE EVENING PACKAGE WITH THE EXPIRATION OF THE TOR WATCH AND
THE FLOOD WATCH.  WILL CANCEL THE WIND ADVISORY WITH THE ISSUANCE.
NO CHAT TODAY DUE TO SVR.

GOT TO GO.

.JKL...NONE

DUSTY

In the hours before

Local storm report, Apr 28, 4:02 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
402 PM EDT SUN APR 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    SLADE                     KY   1.75 INCH HAIL
04/28/02   POWELL                         REPORTED BY CO-OP
                                          OBSERVER.

0134 PM    7 N MONTICELLO            KY   2.75 INCH HAIL
04/28/02   WAYNE                          REPORTED BY
RESCUE SQUAD.

0142 PM    VAN LEAR                  KY   1.25 INCH HAIL
04/28/02   JOHNSON                        REPORTED BY
SPOTTER.

0145 PM    PAINTSVILLE               KY   1.00 INCH HAIL
04/28/02   JOHNSON                        REPORTED BY CO-OP
                                          OBSERVER.

0200 PM    5 E LILY                  KY   1.75 INCH HAIL
04/28/02   LAUREL                         REPORTED BY 24 HOUR
                                          WARNING POINT.

JC
Special weather statement, Apr 28, 5:19 PM EDT, 13 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
519 PM EDT SUN APR 28 2002

...THE TORNADO WATCH FOR EASTERN KENTUCKY EXPIRED AT 5 PM EDT...
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR A
FEW COUNTIES IN FAR EAST KENTUCKY...

MOST OF THE THUNDERSTORMS...WHICH PROMPTED SEVERAL WARNINGS THIS
AFTERNOON...HAVE MOVED INTO FAR EAST KENTUCKY. THEREFORE...THE
TORNADO WATCH THAT WAS IN EFFECT FOR MOST OF EASTERN KENTUCKY WAS
ALLOWED TO EXPIRE AT 5 PM EDT.

THE FOLLOWING COUNTIES ARE NO LONGER UNDER ANY WATCH...

BATH...FLEMING...MONTGOMERY...BREATHITT...ELLIOTT...ESTILL...
JOHNSON...LEE...MAGOFFIN...MENIFEE...MORGAN...OWSLEY...POWELL...
ROWAN...WOLFE...CLAY...JACKSON...KNOX...LAUREL...MCCREARY...
PULASKI...ROCKCASTLE...WAYNE...AND WHITLEY.

THE FOLLOWING COUNTIES IN FAR EAST KENTUCKY ARE UNDER A SEVERE
THUNDERSTORM WATCH UNTIL 9 PM EDT THIS EVENING...

MARTIN...FLOYD...PIKE...KNOTT...LETCHER...PERRY...LESLIE...HARLAN...
AND BELL.

PEOPLE IN THESE COUNTIES SHOULD REMAIN ALERT FOR THUNDERSTORMS...
AND STAY TUNED TO NOAA WEATHER RADIO AND OTHER NEWS SOURCES FOR
POSSIBLE WARNINGS.

SCHAUB

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:10 AM EDTSevere Thunderstorm WarningJKLBath50 min
Apr 28, 6:41 AM EDTSevere Thunderstorm WarningJKLRowan34 min
Apr 28, 7:18 AM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 7:29 AM EDTSevere Thunderstorm WarningJKLLaurel31 min
Apr 28, 7:38 AM EDTTornado WarningJKLLaurel52 min
Apr 28, 7:49 AM EDTTornado WarningJKLJackson41 min
Apr 28, 8:04 AM EDTSevere Thunderstorm WarningJKLClay41 min
Apr 28, 8:29 AM EDTTornado WarningJKLLeslie, Perry46 min
Apr 28, 12:32 PM EDTSevere Thunderstorm WarningJKLPowell28 min
Apr 28, 12:41 PM EDTSevere Thunderstorm WarningJKLMenifee, Wolfe34 min
Apr 28, 12:55 PM EDTSevere Thunderstorm WarningJKLMorgan30 min
Apr 28, 1:06 PM EDTTornado WarningJKLMorgan24 min
Apr 28, 1:12 PM EDTSevere Thunderstorm WarningJKLMagoffin33 min
Apr 28, 1:23 PM EDTSevere Thunderstorm WarningJKLJohnson27 min
Apr 28, 1:24 PM EDTSevere Thunderstorm WarningJKLPowell36 min
Apr 28, 1:27 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Wayne48 min
Apr 28, 1:31 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Apr 28, 1:35 PM EDTSevere Thunderstorm WarningJKLMartin35 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningJKLWolfe39 min
Apr 28, 1:42 PM EDTTornado WarningJKLMcCreary, Pulaski33 min
Apr 28, 1:44 PM EDTTornado WarningJKLMartin41 min
Apr 28, 1:55 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan35 min
Apr 28, 2:00 PM EDTSevere Thunderstorm WarningJKLWhitley45 min
Apr 28, 2:04 PM EDTSevere Thunderstorm WarningJKLClay, Knox56 min
Apr 28, 2:14 PM EDTSevere Thunderstorm WarningJKLJohnson31 min
Apr 28, 2:19 PM EDTSevere Thunderstorm WarningJKLBreathitt26 min
Apr 28, 2:32 PM EDTSevere Thunderstorm WarningJKLKnott, Perry28 min
Apr 28, 2:35 PM EDTSevere Thunderstorm WarningJKLBell25 min
Apr 28, 2:35 PM EDTTornado WarningJKLOwsley25 min
Apr 28, 2:47 PM EDTSevere Thunderstorm WarningJKLHarlan28 min
Apr 28, 2:58 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike32 min
Apr 28, 3:03 PM EDTSevere Thunderstorm WarningJKLMartin27 min
Apr 28, 3:29 PM EDTSevere Thunderstorm WarningJKLPulaski16 min
Apr 28, 3:33 PM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 3:39 PM EDTSevere Thunderstorm WarningJKLMcCreary36 min
Apr 28, 3:40 PM EDTSevere Thunderstorm WarningJKLLaurel30 min
Apr 28, 3:52 PM EDTSevere Thunderstorm WarningJKLLee33 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningJKLWhitley40 min
Apr 28, 6:05 PM EDTFlash Flood WarningJKLMartin115 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.